The CT scan I had yesterday shows my tumors are stable with little change from the last scan. We’re quite relieved! The plan now is to try Avastin only but at a slightly higher dose every 3 weeks. I’m happy to no longer have to take Dexamethosone, but I will have to take blood pressure medication (Lisinopril). It’s a trade off, but I’ll take it.
My onc doc and PA want to see how this works before doing molecular testing, which will require another biopsy. And I’m happy to go along with that. The last biopsy caused nausea and vomiting from whatever the drugs were they gave me, so I’m not anxious to repeat that experience. And the four hours of enforced inactivity before they’d let me go home wasn’t easy for me. I wanted to be up and out of there!
So once again onward and upward.
So here I am the day after chemo, and the side effects are already starting. For whatever reason, my brain seems to be functioning worse than before. I’m having a hard time concentrating – harder than usual. I can’t read a long paragraph without losing the thread half way through. And forget trying to find the right word when I’m speaking or writing. I often have to leave a blank when writing and go back to it. I hate that part most of all. I’m a language/grammar/literature nerd, and not being able to read and write without putting a lot of effort into it bums me out. I used to be able to hammer out paragraphs and paragraphs of fiction in one sitting. Without having to edit much. Now, I can’t even write one paragraph for my blog without slowing way down and re-reading every word several times before hitting the publish button.
The depression is also hitting hard this evening. I know it’s the chemo and the steroids – much of the steroids are the extra ones I’ve had to take along with the antibiotics for the aspiration pneumonia I suffered a week ago. I’m still taking oral antibiotics through Saturday, and have one more day of the steroids. The good news is that my lungs have cleared, and I’m not coughing up a bunch of junk any more. And the wheezing has stopped, so no more giggling at the weird sounds coming from my chest. Spud appreciates that too as the noises seemed to disturb him. His responses were funny and kept me giggling so hard some nights I kept myself awake.
Other side effects, like the numbness in my face and the mucous membrane soreness and pain aren’t as bad because my dose of Taxol was reduced a little. But I’m still having them. I can put up with all of that as long as I know the drugs are doing what they’re supposed to do. And so far they are.
There have been some adjustments made in the other meds I’m taking – my diuretic was increased because the Avastin was causing my blood pressure to start creeping upwards, and the medication for my acid reflux has been doubled. I notice the reflux is worse on chemo day and the day after and then gets better. But I’m still having to sleep sitting up, which doesn’t make for a very restful sleep. I wake up dragging, and even napping during the day doesn’t help. I’m hoping the increase in the meds will help.
So basically I’m still here, and rapidly approaching my one year anniversary of diagnosis. One part of me still can’t believe I have lung cancer. And there are days when I don’t want to see or read anything about lung cancer. But I’m a researcher by nature, and I can’t resist digging deeper when I see an article about a new trial, or a new treatment, or a new diagnostic test. Sometimes I feel detached from myself and my diagnosis, as if it’s happening to someone else. I have since learned that there are components of PTSD associated with a diagnosis of lung cancer, so that would explain the detachment. And it’s something I will explore further at some point. But for now, I’m just doing the best I can to be here in the now and take one day at a time. And I suppose that’s all anyone ever does.
Onward and upward!
Yesterday went so well with chemo. My blood counts were good; my other blood work was incredibly normal; and my CEA is continuing it’s downward trend. I felt good, just a little tired and antsy from the steroids. I was even able to got to sleep at a normal time last night. Then everything changed. If you’re sensitive, you may not want to read the details of this medical issue…
I woke up shortly after midnight with the worst case of acid reflux I’ve ever had. It was so bad that I somehow aspirated into my lungs and was coughing so hard I threw up in spite of having taken my anti-nausea pill before going to bed. I was having a hard time breathing, and felt like my chest was on fire. But I couldn’t stop coughing and trying to clear the junk out of my lungs. This went on for at least half an hour and then subsided enough that I could catch my breath. But I was still coughing. I took cough medicine, Tums, and a different anti-nausea pill. I was finally able to get back into bed as long as I was sitting up and read for a while. Then I had to get up so came and played on the computer for a while. I was able to finally go back to sleep around 3 or 4 and slept until 9. When I woke up, I felt achy and headachy so checked my temperature; it had shot up to 99.8 – normal for me is 97.6 and under.
I was still having breathing issues, so called my onc doc’s office around 11:30ish. When my PA called back,I told her that on exhalation, I sounded like there was a sick cat mewling in my chest; she told me I’d better come in for a ‘cat’ectomy – gotta love that sense of humor!! She told me to come in right away for a CT scan as they were concerned about a blood clot in the lungs. I was sure it was more likely to be aspiration pneumonia from the reflux. The CT scan showed no blood clot, but no pneumonia either, but that wouldn’t be likely to show up for a couple of days anyway. So they gave me more steroids IV and an antibiotic IV. I have to go back daily for the IV antibiotic, and take the steroids orally every day for six days. And the CT scan showed that all but one of the tumors had shrunk – lagniappe!
But wait; there’s more!! In the infusion room, I used my foot to push in the footrest on the chair before I sat down. Except my foot slipped and I managed to rip off about 1/4″ of my big toe nail, which then wouldn’t stop bleeding – probably because of the Avastin and the daily aspirin. So I ended up having to have a compression bandage and an ice pack on my big toe, which continued to bleed for a good half hour. And Steve yelled at me for pushing the footrest in myself instead of asking him to do it. 😀
We were at the onc doc’s office from around 1 until 5:30 – we’re home now and my breathing is a little better. We’re waiting for the pharmacy to call to let me know my prescriptions are ready – more steroids and an inhaler to help my wheezing. And I have to take Tums 3 times a day in addition to the Omeprazole I’m taking twice a day for reflux. My breathing is a little better now, but I’m still coughing and wheezing, and my chest hurts still.
Never a dull moment, right?
My visit to the oncologist on Tuesday was a disappointment. My white count had tanked and my blood pressure was way high, so chemo is postponed for two weeks. I thought the high blood pressure was because of the Dexamethasone – it’s always high on infusion days – but my PA and the oncologist thought it was the Avastin. So I’m now checking my blood pressure a couple of times a day, and today it was back to my normal. I did get a shot of Neupogen to help with the white blood cell count, so by the time I have my next blood work (a week from Friday), the count should be back to normal and I should be able to get back on schedule for chemo the following Tuesday.
I have mixed feelings about the delay. I welcome the relief from side effects for a couple of weeks, but I’m also afraid that the tumors will grow during that time. Maybe that fear is irrational; I don’t know. I can’t control what’s going to happen, so I just have to trust that it won’t be too bad. In the meantime, I hope to use the extra energy I will have to take care of some of the things on my to-do-when-I-retire list, which seems to grow every day while very little gets crossed off.
Where there’s life, there’s hope. 😀